Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Dec 1, 2018, 9:29 AM CST for Marshall County, Kansas. It took effect at Dec 1, 2018, 2:35 PM CST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2018, 9:29 AM CST (15:29 UTC)
- In effect from
- Dec 1, 2018, 2:35 PM CST
- Expired
- Dec 2, 2018, 12:49 PM CST
- In force
- 22 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 23.55 ft at Dec 2, 2018, 2:00 AM CST.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 27.5 ft
- Major stage
- 40.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 1, 6:21 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 1, 6:21 AM CST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 621 AM CST Sat Dec 1 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 223 AM CST Sat Dec 1 2018 09Z water vapor imagery depicts a strong area of low pressure spinning over northern OK/southern KS. The deep moisture flux associated with the system is mainly confined to the north and northeast of the center of the circulation. Drier air is shown surging northward just ahead of the system. The widespread batch of moderate rainfall and embedded thunderstorms that moved through the region last night has shifted to the north and east as of early this morning. The associated surface low will not be in a hurry to exit the area and is expected to spin and pivot over northeast KS today. As such, wrap-around precipitation will remain likely today across the area. Temperatures warmed slightly overnight across eastern KS due to the strong low level WAA just ahead of the low. The daily temperature trend today will not be typical of this time of the year due to the low remaining close by. Temperatures will stay fairly consistent through the morning and then start to cool slightly during the afternoon as cold air slowly wraps in around the system currently in place. Cooler temperatures in the northwestern portion of the CWA could cause a change over to snow, while the rest of the area will remain warm enough to support rain. Lingering precipitation is expected to occur into Sunday as well. The temperature profile of the low layers of the atmosphere will be a bit more complex early Sunday with temperatures hovering closer to freezing for much of the CWA. Light rain, snow and possibly even some light freezing rain will be possible as we move into the day. .LONG TERM...(Sunday through Friday) Issued at 223 AM CST Sat Dec 1 2018 Sunday, the upper low will be located across southeast IA by 12Z and will slowly track east-northeast across northern IL through the day. A upper level trough axis will extend west-southwest from the upper level low along the NE/KS border during the morning and fill as it shifts southeast through the day. The stronger ascent will be well to the northeast of the CWA but there will be enough wrap around moisture and weak ascent along and ahead of the H5 trough axis across northern KS for periods of light snow through most of the day across the northern counties. Farther east across east central KS temperatures will be warm enough within the boundary layer for scattered rain showers which could mix with snow at times. Additional snow accumulations across the northern counties of the CWA will be a dusting up to one half inch. Forecast soundings look more saturated at mid levels, so it looks like there will be a better chance for snow or snow mixed with rainshowers. Highs on Sunday will be around freezing across north central KS to around 40 across east central KS. Sunday night, a second upper level trough across the Pacific Northwest will dig southeast into the central High Plains and fill as it moves across the central Rockies. This will increase the low- level CAA across the northern and central plains and colder air will advect southeast across the CWA Sunday night. The broad positive tilt trough extending from an upper level low across the eastern Great Lakes, west-southwest into northeast KS will shift east of the area. The mid levels of the atmosphere will become unsaturated as the ascent shifts eastward into MO. There may continue to be weak isentropic lift in the low-levels for some spotty freezing drizzle or flurries across the CWA, with the better chance from the I-70 corridor northward. Over night low will drop into the lower 20s across north central KS with upper 20s across east central KS. Monday through Monday night, the flurries or spotty freezing drizzle should end in the morning hours as a 1032MB surface ridge builds southeast across western NE into western KS. The low-level CAA across eastern KS will keep highs in the mid to upper 20s across much of the area with lower 30s across east central KS. Northwest winds of 10 to 20 MPH will cause wind chills to be in the teens and lower 20s. Clear skies and light winds will allow Monday night lows to drop into the lower teens across north central KS to the lower 20s across east central KS. Tuesday through Wednesday, the northwesterly flow at mid levels will become more zonal. Look for a gradual warming trend as the surface ridge shifts southeast across the central Gulf States and a lee surface trough develops across the southern high plains. The resulting southerly winds will warm highs into the upper 20s to mid 30s, and into the mid 30s to lower 40s by Wednesday afternoon. Wednesday night through Friday, an upper level trough embedded in the mid-level zonal flow will amplify across the central Plains Wednesday night and dig southeast across the mid MS River Valley. The stronger low-level CAA will push a surface cold front southeast across the CWA early Thursday morning. There may be enough ascent for some light snow across northeast KS during the morning hours of Thursday. Highs on Thursday will be in the upper 20s to upper 30s and these high temperatures may occur in the morning hours with temperatures slowly falling through the afternoon hours. A 1035 MB surface ridge will build southeast across KS Thursday night into Friday. Friday's highs will be in the mid 20s across north central KS with lower 30s across the southeast counties. An intense upper level trough will move onshore across central CA on Thursday, then dig southeast across the southwestern US on Friday. Friday night through Saturday, we will need to watch the track of the amplified trough across the southwestern US and northern Mexico. The 00Z ECMWF model solution is now lifting the trough east- northeast across western TX into the central and southern Plains. There is the potential for several inches of snowfall across east central KS Friday night through Saturday morning with lesser amounts of snowfall across northeast and north central KS. The 00Z GFS model solution tracks the upper level trough farther south across central and southern TX and keeps light snowfall across the southeast counties Friday afternoon. The heavier snowfall will remain across northeast OK/southeast KS and southwest MO. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 615 AM CST Sat Dec 1 2018 For the 12z TAFs, widespread showers will continue to develop across much of north central to northeast KS, resulting in better chances for ongoing rain this morning at KMHK with more vicinity showers near KTOP. Models show this precipitation scattering out more during the afternoon hours (with improvement to MVFR cigs possible) with light precipitation developing near the TAF sites once again this evening and overnight. There is still model uncertainty with the variability of cig/vis categories with these off-and-on chances for precipitation, but expect better chances for IFR cigs/vis with the areas of precipitation. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Teefey/Hennecke LONG TERM...Gargan AVIATION...Hennecke
Hazardous weather outlook, Dec 1, 3:32 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 AM CST Sat Dec 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-020945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 AM CST Sat Dec 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The light rain will mix with and change to snow across north central Kansas Tonight. The rain will mix with snow across northeast Kansas late Tonight. North central Kansas may see up to one inch of snowfall through the early morning hours of Sunday. There may also be some light freezing rain or drizzle across portions of north central Kansas late Tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 9:05 PM CST | Special Weather Statement | TOP | Lyon | 25 min |
| Nov 30, 11:15 PM CST | Special Weather Statement | TOP | Anderson | 30 min |
| Dec 1, 5:24 AM CST | River Flood Warning | TOP | Washington | 49 hr |
| Dec 1, 9:13 AM CST | River Flood Warning | TOP | Clay | 64 hr |
| Dec 1, 9:29 AM CST | River Flood Warning | TOP | Marshall | 4 days |
| Dec 1, 10:00 AM CST | Winter Weather Advisory | TOP | Brown, Cloud, Marshall, Nemaha, Ottawa, Republic and 1 more | 29 hr |
| Dec 1, 2:34 PM CST | River Flood Warning | TOP | Marshall | 54 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.